Alert archive / South Dakota / Wind Advisories in 2014
Wind Advisory 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Mar 20, 2014, 3:23 PM CDT for 10 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 21, 2014, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2014, 3:23 PM CDT (20:23 UTC)
- In effect from
- Mar 21, 2014, 7:00 AM CDT
- Expired
- Mar 21, 2014, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
751 WWUS73 KABR 202023 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 323 PM CDT THU MAR 20 2014 ...STRONG NORTH TO NORTHWEST WINDS FRIDAY... .A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP ON THE BACKSIDE OF THIS SYSTEM EARLY FRIDAY MORNING...PERSISTING THROUGH THE AFTERNOON. LIGHT SNOW OR RAIN SHOWERS ARE ALSO POSSIBLE FRIDAY. MNZ039-046-SDZ006>008-011-018>023-210830- /O.NEW.KABR.WI.Y.0016.140321T1200Z-140322T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 323 PM CDT THU MAR 20 2014 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY. * TIMING...WINDS WILL INCREASE BY EARLY FRIDAY MORNING AND CONTINUE THROUGH THE AFTERNOON. * WINDS...NORTH NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...IN ADDITION TO MAKING DRIVING DIFFICULT...WIND COMBINED WITH ISOLATED SNOW SHOWERS COULD BRIEFLY REDUCE VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SERR
3 follow-up statements
505 WWUS73 KABR 210821 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 321 AM CDT FRI MAR 21 2014 ...STRONG NORTHERLY WINDS TODAY... .A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE EAST OF THE REGION TODAY. STRONG AND GUSTY NORTHERLY WINDS ARE EXPECTED TO DEVELOP ON THE BACKSIDE OF THIS SYSTEM LATER THIS MORNING. MNZ039-046-SDZ006>008-011-018>023-212030- /O.CON.KABR.WI.Y.0016.140321T1200Z-140322T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 321 AM CDT FRI MAR 21 2014 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... * TIMING...WINDS WILL INCREASE BY MID MORNING AND CONTINUE THROUGH THIS EVENING. * WINDS...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...IN ADDITION TO MAKING DRIVING DIFFICULT...WIND COMBINED WITH ISOLATED SNOW SHOWERS COULD BRIEFLY REDUCE VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SD
007 WWUS73 KABR 211848 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 148 PM CDT FRI MAR 21 2014 ...STRONG NORTHERLY WINDS CONTINUE... .STRONG AND GUSTY NORTHERLY WINDS ARE OCCURRING AND WILL CONTINUE ON THE BACKSIDE OF A LOW PRESSURE SYSTEM THROUGH EARLY THIS EVENING. MNZ039-046-SDZ006>008-011-018>023-220000- /O.CON.KABR.WI.Y.0016.000000T0000Z-140322T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 148 PM CDT FRI MAR 21 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...STRONG WINDS OCCURRING NOW WILL CONTINUE THROUGH THIS EVENING. * WINDS...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
384 WWUS73 KABR 220004 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 704 PM CDT FRI MAR 21 2014 ...NORTH WINDS WILL CONTINUE TO DECREASE THIS EVENING... .CANADIAN HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION TONIGHT THROUGH SATURDAY. THUS...THE WINDS HAVE DECREASED THIS EVENING. MNZ039-046-SDZ006>008-011-018>023-220115- /O.EXP.KABR.WI.Y.0016.000000T0000Z-140322T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 704 PM CDT FRI MAR 21 2014 ...WIND ADVISORY HAS EXPIRED... NORTH WINDS WILL CONTINUE TO DECREASE THIS EVENING. THUS...THE WIND ADVISORY WAS ALLOWED TO EXPIRE. $$ MOHR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 20, 12:58 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 20, 12:58 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1258 PM CDT THU MAR 20 2014 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. OVERALL THE FORECAST LOOKS FINE...AND BESIDES A FEW MINOR SKY COVER ADJUSTMENTS NO CHANGES HAVE BEEN MADE. WILL CONTINUE TO MONITOR THE NEXT LOW PRESSURE SYSTEM TO AFFECT THE REGION LATER THIS AFTERNOON AND OVERNIGHT. CURRENT SURFACE ANALYSIS SHOWS THE CENTER OF THE LOW MOVING OUT OF SOUTHWEST ALBERT INTO NORTHEAST MONTANA. OVERALL MODELS ARE ON TRACK WITH THE POSITIONING OF THIS SYSTEM...AND WHILE THERE ARE A FEW VARIATIONS IN MOISTURE PROFILES BETWEEN MODELS...IT STILL APPEARS THAT RAIN SHOWERS /WITH ISOLATED THUNDER/ ARE STILL LIKELY ACROSS THE NORTH AND EASTERN CWA LATER TODAY AND TONIGHT. WILL MONITOR THE NEWEST MODEL RUNS FOR ANY TIMING MODIFICATIONS THAT MAY NEED TO BE MADE WITH THE AFTERNOON PACKAGE. && .PREVIOUS DISCUSSION... .SHORT TERM...THURSDAY THROUGH SATURDAY WILL THUNDERSTORMS GREET THE FIRST DAY OF SPRING? BASED ON THE NAM12 AND OTHER HI-RES MODELS...CONVECTION SEEMS POSSIBLE LATER THIS AFTERNOON AND TONIGHT. AS OF 9Z...OUR NEXT STORM SYSTEM IS LOCATED OVER SE ALBERTA. A SURFACE WARM FRONT IS RUNNING SOUTHEAST OF THE SURFACE LOW...AND IS BISECTING SOUTH DAKOTA. VERY WARM AIR WILL SURGE INTO THE REGION BEHIND THE WARM FRONT WITH 925 MB TEMPS IN THE UPPER SINGLE DIGITS TO THE LOWER TEENS ABOVE ZERO. THIS WARM AIR ALONG WITH SOUTH TO SOUTHWESTERLY FLOW WILL PRODUCE HIGHS IN THE UPPER 40S TO THE LOWER 60S. BY 0Z...ALL MODELS SHOW A STRONG COLD FRONT ENTERING NORTH CENTRAL SOUTH DAKOTA. AHEAD OF THE COLD FRONT...THE NAM IS SHOWING 200 J/KG OF MU-CAPE ALONG WITH SLIGHTLY HIGHER VALUES IN THE TYPICAL HAIL GROWTH ZONE. THERE WILL BE EXCELLENT 0-6 KM BULK SHEAR VALUES AS WELL. ALAS...IT IS ONLY THE FIRST DAY OF SPRING AND WHILE THUNDERSTORMS ARE POSSIBLE...WILL FORGO THE MENTION OF THUNDERSTORMS IN THE FORECAST. THIS FRONT WILL PASS THROUGH THE CWA TONIGHT WITH MOSTLY RAIN SHOWERS EXPECTED BASED ON THERMAL PROFILES. CAA SHOWERS ARE POSSIBLE BEHIND THE LOW PRESSURE SYSTEM ON FRIDAY. P-TYPE WILL BE RATHER CHALLENGING. WITH SOME WEAK MU-CAPE VALUES...ALONG WITH STEEP LAPSE RATES...WILL MENTION SHOWERS...EITHER RAIN OR SNOW BASED ON THERMAL PROFILES. A STRONG PRESSURE GRADIENT WILL DEVELOP ON FRIDAY AS WELL WITH WINDS POSSIBLY REACHING ADVISORY CRITERIA. THE REST OF THE SHORT TERM WILL BE COLD...BUT DRY. HIGH TEMPERATURES ON SATURDAY WILL ONLY WARM INTO THE 20S AND 30S...OR SOME 15 DEGREES BELOW NORMAL. TEMPS AT 850 MB DROP TO THE TEENS BELOW ZERO...OR NEARLY TWO STANDARD DEVIATIONS BELOW NORMAL. SO MUCH FOR SPRING. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE MAIN CHALLENGE IN THE EXTENDED REMAINS TEMPERATURES. LATEST MODELS ARE IN FAIR AGREEMENT ON UPCOMING CHANGES TO THE LONG WAVE PATTERN. MID LEVEL FLOW APPEARS AS IF IT WILL BUCKLE/AMPLIFY SOMEWHAT. THE RESULTANT POSITIVE PNA PATTERN WILL ALLOW FOR COLD AIR OVER THE CANADIAN PRAIRIES TO DIVE SOUTH INTO THE NORTHERN PLAINS...THUS KEEPING TEMPERATURES BELOW NORMAL THROUGH MOST OF THE FORECAST. MEANWHILE THE BEST OPPORTUNITY FOR PCPN WILL BE LATE SUNDAY THROUGH EARLY MONDAY AS A DECENT SYSTEM TRACKS ACROSS THE REGION. LIKE PREVIOUS FORECASTER MENTIONED...PCPN SHOULD BE MOSTLY SNOW AND THERE COULD BE SOME ACCUMULATION ACROSS ESPECIALLY WESTERN AND SOUTHERN SOUTH DAKOTA. STAY TUNED! && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL CONTINUE AT ALL FOUR TERMINALS THROUGH THIS EVENING WITH A FEW SHOWERS POSSIBLE ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE REGION LATE TONIGHT THROUGH FRIDAY MORNING. A RUMBLE OF THUNDER IS STILL POSSIBLE BUT FOR NOW WILL NOT MENTION TS IN THE TAFS...BUT RATHER STICK WITH RAIN SHOWER MENTION. BY FRIDAY MORNING...VFR SHOULD BE DETERIORATING INTO MVFR WITH STRATUS CIGS FORECAST TO MOVE SOUTH INTO THE REGION. NORTHWEST WINDS WILL ALSO BE DEVELOPING AND STRENGTHENING LATE TONIGHT THROUGH FRIDAY MORNING...AND THERE IS A CHANCE FOR SOME SNOW SHOWERS BY MID-DAY ON FRIDAY. WILL CONTINUE TO MONITOR FOR THAT POTENTIAL AS WELL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SERR SHORT TERM...SD LONG TERM...TDK AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 20, 4:38 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT THU MAR 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 438 AM CDT THU MAR 20 2014 /338 AM MDT THU MAR 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING ACROSS THE REGION TONIGHT WILL BRING RAIN SHOWERS...POSSIBLY MIXED WITH SNOW SHOWERS AND SLEET. LITTLE TO NO SNOW OR ICE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LIGHT WINTRY MIX OF PRECIPITATION IS POSSIBLE ON FRIDAY...ALONG WITH GUSTY NORTHERLY WINDS OF 20 TO 30 MPH. GUSTS COULD EXCEED 45 MPH AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
Nearby
Wind Advisories in South Dakota, 2014Wind Advisories in Minnesota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.